Chorea–acanthocytosis presenting with schizophrenia symptoms as first symptoms
Version of Record online: 20 MAR 2009
© 2009 The Authors. Journal compilation © 2009 Japanese Society of Psychiatry and Neurology
Psychiatry and Clinical Neurosciences
Volume 63, Issue 2, pages 253–254, April 2009
How to Cite
Yamada, H., Ohji, T., Sakurai, S., Yamaguchi, E., Uchimura, N., Morita, K. and Yamada, S. (2009), Chorea–acanthocytosis presenting with schizophrenia symptoms as first symptoms. Psychiatry and Clinical Neurosciences, 63: 253–254. doi: 10.1111/j.1440-1819.2008.01915.x
- Issue online: 20 MAR 2009
- Version of Record online: 20 MAR 2009
CHOREA–ACANTHOCYTOSIS (ChAc) is a progressive neurological disorder that is characterized by choreiform movements and acanthocytes in the peripheral blood.1 It also involves various behavioral and cognitive impairments such as the subcortical type of dementia; impulsiveness, irritability, concentration deficit, or apathy.2 We describe herein a case of ChAc associated with schizophrenia.
A 24-year-old man was admitted for delusions of persecution and social withdrawal. Six months before the hospital visit, he sometimes did not go to work and was isolated from his work colleagues. In addition to subsequent delusion of persecution, reference and observation, he gradually showed a loss of concentration, along with irritability, loosening of association, auditory hallucination, and bizarre behaviors. At the beginning of treatment there were no laboratory abnormalities, and his serum beta lipoprotein and cholesterol levels were normal. The high plasma level of homovanillic acid (17.8 ng/mL) on admission decreased to 12.4 ng/mL after recovery. Plasma levels of 5-hydroxyindole acetic acid and 3-methoxy-4-hydroxyphenylglycole were in the normal range. He had no neurological abnormalities. He was diagnosed as having schizophrenia and was treated with various antipsychotic drugs, such as haloperidol (9–18 mg), chlorpromazine (150 mg), and risperidone (2–6 mg). One week after initiating treatment, malignant syndrome was suspected because of high-grade fever and elevated serum creatine kinase (>1000 mU/mL). After recovery he was given anti-psychotics with low potency, such as sulpiride and oxpertine. Subsequently he developed schizophreniform negative symptoms including social withdrawal, poverty of speech, and hypobulia. In addition, he showed personality change characterized by childish behaviors. Two months after discharge, choreiform involuntary movements in the upper and lower extremities gradually increased, which caused stumbling during walking. He also showed orofacial dyskinesia and decreased muscle stretch reflex. Laboratory investigation 2 years later showed that acanthocytes were present in 12–21% of red blood cells. Cerebral computed tomography showed slight bilateral atrophy of the caudate nucleus. He had epileptic seizures and subsequently has been given carbamazepine. Due to all these findings and negative family history, he was diagnosed as having sporadic ChAc.
The most striking finding in this report is that the initial symptoms of this case were indistinguishable from those of schizophrenia. Since first described by Levine et al.,3 various psychiatric symptoms have been documented in ChAc.2,4 Although psychosis is generally uncommon, there have been a few articles that described the relationship between ChAc and schizophrenia.4 Accordingly, we considered that the schizophreniform symptoms in the present case were not complications of schizophrenia but features of ChAc.
Received 20 August 2008; revised 18 October 2008; accepted 30 October 2008.